Free
Articles  |   October 2014
A Case Report From the Anesthesia Incident Reporting System
Article Information
Critical Care / Endocrine and Metabolic Systems / Pediatric Anesthesia / Pharmacology / Articles
Articles   |   October 2014
A Case Report From the Anesthesia Incident Reporting System
ASA Monitor 10 2014, Vol.78, 48-49.
ASA Monitor 10 2014, Vol.78, 48-49.
Detailed review of unusual cases is a cornerstone of anesthesiology education. Each month, the AQI-AIRS Steering Committee will provide a detailed discussion based on a case submission to the Anesthesia Incident Reporting System (AIRS). Feedback regarding this item can be sent by email tor.dutton@asahq.org. Report incidents in confidence or download the free AIRS mobile application (Apple or Android) atwww.aqiairs.org.
Case: Rare Syndromes Are Common (in patients who have them!)
A 6-month-old infant with an unspecified metabolic disorder and a ventricular septal defect underwent cardiac catheterization under general anesthesia. The anesthetic was induced and maintained with propofol at an infusion rate of 200 mcg/kg/minute. The uneventful procedure lasted about three hours, during which the patient was stable. In the postoperative period, he developed a severe and otherwise unexplained metabolic acidosis, which progressed to myoglobinuria, renal failure, circulatory collapse, and eventually multi-organ system failure and death.
Propofol infusion syndrome (PRIS) was first described in a 1992 report of five children with acute respiratory failure who developed unexplained metabolic acidosis followed by cardiovascular collapse while sedated with propofol. The mortality in this case series was 100 percent. The patients, as well as those in several subsequent series, were all infants and children with respiratory failure or other critical illnesses. Within a few years, however, reports began to surface of similar events in young adults, especially those with severe traumatic brain injury who received high doses of propofol sedation in the intensive care unit. The reports initially generated enormous controversy, particularly in the critical care community, because many were unwilling to believe there was a causal relationship between the drug and a constellation of symptoms that could also be attributed to multisystem organ failure in critically ill patients. With time, however, putative mechanisms were postulated and more detailed investigations in both experimental animals and patients who developed PRIS shed some light on the problem.
Propofol interferes with cellular energetics by two proposed mechanisms. First, it may impede the entry of fatty acids, a critical metabolic substrate, into the mitochondria and may inhibit beta-oxidation. Second, it impairs oxidative phosphorylation by uncoupling electron transport. These events are presumed to precipitate a cascade of metabolic failure and muscle breakdown, which then may progress to renal failure, liver failure, cardiovascular collapse, bradydysrhythmias and death. Many investigators have cited unexplained lactic acidemia as a hallmark of impending PRIS, although there are a few case reports that note its absence. Unfortunately, there are no pathognomonic signs or definitive tests to confirm the diagnosis of PRIS, making the diagnosis less than definitive in some of these reports. In addition to the reports of PRIS developing during prolonged infusions in the intensive care unit, there are reports that assign the diagnosis to patients developing otherwise unexplained metabolic acidosis during propofol-based anesthetics. It is unknown whether these cases truly represent a form fruste of PRIS or are caused by other factors that are difficult to tease out.
If propofol induces these adverse effects on cellular respiration, why is PRIS so uncommon, even in patients who receive prolonged propofol infusions? Clearly there must be factors that increase the risk in certain individuals. Several authors have suggested that PRIS may be akin to some inborn errors of metabolism, where there are no symptoms or manifestations of disease until some metabolic instability ensues, which results in a shift to an alternative biochemical pathway of cellular energetics. This results in homeostatic derangement and metabolic failure. It is also possible that there are pharmacogenomic factors in play, where polymorphisms in susceptible individuals result in accumulation of metabolic intermediaries of the drug that accentuate the impairment of electron transport or fatty acid metabolism.
Individuals with some mitochondrial diseases, particularly those that have low activity of at-risk mitochondrial enzymes, have been suspected of being at increased risk of sensitivity to these effects of propofol. Some authors have recommended that these patients not receive propofol, especially as an infusion. Which disorders are at risk, however, is not entirely clear. Furthermore, many patients who have suspected mitochondrial or metabolic disease do not have a definitive diagnosis or have incomplete characterization of the biochemical and metabolic nature of their disease. This makes identification of patients at risk frequently difficult. Although there are case reports in both adults and children of early PRIS without lactic acidemia, other authors have stressed that unexplained elevated lactate levels might be an important early warning sign.
Treatment of PRIS remains largely supportive (Table 1). Once the diagnosis is suspected, immediate cessation of the propofol infusion is critical. The provision of adequate intravenous dextrose, which provides a non-fatty acid metabolic substrate, has been advocated as essential. In severe cases, hemofiltration or dialysis has been used with some success. The development of muscle breakdown, hemodynamic changes and Brugada-type bradydysrhythmias are ominous signs.
It is likely, although not definite, that this patient developed PRIS. Particularly troubling in this case is that overt signs of metabolic failure were not manifest until after the anesthetic was concluded. We do not know if lactic acidemia was developing intraoperatively. We also do not know the exact nature of the child’s metabolic defect preoperatively, so it is difficult to determine even in retrospect if one might have suspected an increased risk for developing PRIS. How to safely anesthetize children with uncharacterized or incompletely characterized metabolic disease remains a quandary, although many experts recommend either avoiding prolonged infusions of propofol in these cases or providing glucose infusions and frequent measurement of acid base status if propofol is administered. Because subtle signs of PRIS might be more common than we believe, it is appropriate to maintain a high level of clinical suspicion when administering propofol to children or young adults who are potentially at risk.
Identification of rare conditions such as PRIS illustrates the value of Patient Safety Organizations (such as the Anesthesia Quality Institute) and national or international event-reporting systems such as AIRS. Aggregation of events in anesthesiology has helped to identify serious conditions such as halothane hepatitis, postoperative visual loss and, more recently, air embolus during complex endoscopic procedures. In each case, knowledge of an unusual risk has led to strategies for mitigation. Although hard to measure statistically because of the rarity of events, increased awareness doubtless contributes to improved patient safety over time.
Bibliography:
Bibliography:
Niezgoda J, Morgan PG . Anesthetic considerations in patients with mitochondrial defects. Pediatr Anesth. 2013;23(9):785–793. [Article]
Kam PC, Cardone D . Propofol infusion syndrome. Anaesthesia. 2007;62(7):690–701. [Article] [PubMed]
Bray RJ . The propofol infusion syndrome in infants and children: can we predict the risk? Curr Opin Anesthesiol. 2002;15(3):339–342. [Article]
Fudickar A, Bein B, Tonner PH . Propofol infusion syndrome in anaesthesia and intensive care medicine. Curr Opin Anesthesiol. 2006;19(4):404–410. [Article]
Laquay N, Pouard P, Silicani MA, Vaccaroni L, Orliaguet G . Early stages of propofol infusion syndrome in paediatric cardiac surgery: two cases in adolescent girls. Br J Anaesth. 2008;101(6):880–881. [Article] [PubMed]
Parke TJ, Stevens JE, Rice AS, et al. Metabolic acidosis and fatal myocardial failure after propofol infusion in children: five case reports. BMJ. 1992;305(6864):613–616. [Article] [PubMed]
Schenkman KA, Yan S . Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med. 2000;28(1):172–177. [Article] [PubMed]
Wolf A, Weir P, Segar P, Stone J, Shield J . Impaired fatty acid oxidation in propofol infusion syndrome. Lancet. 2001;357(9256):606–607. [Article] [PubMed]
Fudickar A, Tonner PH, Mihaljovic Z, et al. Suggested beginning of propofol infusion syndrome in an adult patient without lactacidosis: a case report. Eur J Anaesthesiol. 2008;25(9):777–778. [Article] [PubMed]
Cravens GT, Packer DL, Johnson ME . Incidence of propofol infusion syndrome during noninvasive radiofrequency ablation for atrial flutter or fibrillation. Anesthesiology. 2007;106(6):1134–1138. [Article] [PubMed]
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×